Meds Got You Stuck?

 

By: Heather Buschman, PhD   |   June 30, 2016

Constipation is common. But how do you know you’re actually constipated? According to Christina Mnatzaganian, PharmD, clinical assistant professor in the Skaggs School of Pharmacy and Pharmaceutical Sciences at UC San Diego, you shouldn’t compare yourself to other people when it comes to bowel movements and regularity.

constipation

“Some people normally go twice a day, some twice a week, so constipation can mean different things to different people,” Mnatzaganian said. “A decrease in what is normal for you could mean you are constipated, although the clinical definition of constipation is fewer than three bowel movements a week.”

Stool consistency can vary widely, too, all within the normal range. According to Mnatzaganian, you don’t want your bowel movements to look like rabbit droppings, as that’s an indication that you don’t have enough water in your intestines. But you also don’t want diarrhea.

“There is a lot of gray area in between,” she said. “In general, a healthy bowel movement should look like a piece of sausage: brown, smooth and soft.”

Constipation can occur for many reasons, including as a side effect of many common medications. Opioid pain relievers, certain antidepressants, blood pressure lowering medications, diuretics, anticonvulsive medications, antacids, calcium and iron supplements and many other drugs and supplements can cause constipation. These medications tend to slow intestinal muscles, thus making it more difficult for stool to pass. They can also dry out the gastrointestinal tract, hardening stool.

Regardless of what’s causing your constipation, Mnatzaganian recommends first trying lifestyle changes before turning to laxatives and other medical interventions. Some things to try include:

  • Increase fluid intake
    “I always tell elderly patients to take a water bottle everywhere they go,” Mnatzaganian said. “As we age, our thirst reflex is blunted. And if you don’t feel thirsty, you don’t drink fluids. I recommend two liters a day for people without heart, kidney or other issues. And pregnant women should drink even more.”
  • Gradually increase fiber intake
    “I recommend 20 to 30 grams of fiber daily,” Mnatzaganian said. “But you should gradually increase your fiber intake — you’ll be uncomfortable otherwise. Ideally, you’ll get the added fiber through your diet, but there are supplements if you can’t.”
  • Increase your physical activity
    “Getting your body moving can get your gut moving,” Mnatzaganian said. “It doesn’t have to be a major cardio workout — just getting off the couch and walking more can help.”
  • Train your bowels
    “This approach works best for people who are irregular,” Mnatzaganian said. “The idea is to get your body used to going the same time every day. Make it a habit of sitting on the toilet at the same time each morning, about 20 to 30 minutes after breakfast, and relax with something to read. Try bending forward to increase abdominal pressure. If you don’t go in 20 minutes or so, start over later.”

If all that doesn’t help your constipation, Mnatzaganian said it’s time to try a pharmacological approach. If your constipation is not the result of opioids, first-line agents are fiber supplements that bulk stool, such as Metamucil. Next on the list are osmotic agents that draw water into the colon, such as polyethylene glycol, the main ingredient in Miralax and many other over-the-counter constipation relievers. And finally, if your constipation is a side effect of continued opioid use and it doesn’t go away, she recommends stool softeners such as docusate, together with a stimulant such as senna, to move things along.

“But these agents can take 10 to 12 hours to work,” Mnatzaganian said. “So if you’re very uncomfortable and need immediate relief, I recommend a suppository.”

Most medical treatments for constipation are available over-the-counter and are very safe. But, Mnatzaganian said, certain patients with other health conditions, such as kidney impairment, should talk to their pharmacists before taking them. Additionally, side effects can include abdominal bloating or discomfort, flatulence, and with some treatments, electrolyte disturbances.

Constipation can be a minor inconvenience, but you should see a doctor if you experience severe symptoms, such as bloating, abdominal pain, nausea, vomiting, fever, unexplained weight loss, or bloody or dark tarry stool. Mnatzaganian also recommends seeing a doctor if you are constipated for more than two weeks or have been treating it with medication for more than seven days without improvement.


To learn more about the featured medical specialties, please visit:

Family Medicine

Gastroenterology and Digestive Diseases

Pharmacy Services